Kansas, 2018

Hail and Damaging Winds in Kansas, May 3, 2018

May 3, 2018 · NWS TOP · 5 events in 5 counties and zones

Widely scattered thunderstorms produced large hail and damaging across the area during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Widely scattered thunderstorms produced large hail and damaging across the area during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 3, 5:29 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 3, 5:29 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
629 PM CDT Thu May 3 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 233 PM CDT Thu May 3 2018

Midlevel low pressure is currently located over far southwest US and
is forecasted to lift east-northeastward during the afternoon and
early evening. At the surface there is a low pressure in south
central NE with a cold front extending southwestward through
western KS. There is a differential mixing boundary extending
southward from the low through south central KS. This morning an
MCS moved through northeast OK causing stratiform precipitation
and clouds to spread over east central KS, which resulted in a
decrease in the midlevel lapse rates over this area. It has also
limited the surface heating and destablilzation as rain cooled air
advects northward. Midlevel lapse rates are much steeper over
northern KS. Clear skies has allowed surface heating across
portions of the forecast area and current satellite imagery shows
cumulus fields developing in the buoyant sector with agitated
cumulus along the DMB. As the wave lifts over the region forcing
will support storm development along the DMB and possible ahead of
the boundary as it moves eastward. The forcing will be much
stronger across northern NE therefore storm chances are higher.
The southern extent of this influence is less certain as well as
the effect of the MCS on the stability in southeast KS.

With an upper-level jet streak spreading over the plains the
hodographs are elongated, but lower in the troposphere there is a
weakness in the wind field around 600 mb causing a loop in the
hodograph. There are a few inflection points as well. This will
likely negatively influence the vertical pressure pertibations,
which may inhibit overall updraft strength. The ML CAPE will only
reach 1500-2000 J/kg and current indications are that the CIN is
eroding. Updrafts are currently struggling in north central KS as
evident by the orphan anvils. Given the instability the deep layer
shear is around 60 kt therefore supercells will be possible. The
effective SRH may be around 100 m2/s2, but could be as high as 200
m2/s2 in far northeast KS in late afternoon. The CAMs all support
poorly organized storms moving across northeast KS this afternoon
and evening. Marginally severe hail will be the most likely threat.
Some models are even showing development along the cold front as it
moves eastward behind the DMB later in the evening although
instability will likely be mostly scoured out by then. Any tornado
threat would be in far northeast KS where the instability, shear,
and forcing will be most favorable although the chances are very
low. Precipitation looks to exit the forecast area between 9 pm and
midnight. The midlevel trough axis moves over the area tomorrow with
no available moisture so no precip is expected, and clouds will be
clearing out. Highs are forecasted in the upper 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 233 PM CDT Thu May 3 2018

The weekend continues to look very pleasant with temperatures rising
into the mid 80s as mainly northwest flow aloft sets up over the
region with a slight bias toward heights increasing as a broad ridge
builds over the intermountain west.  An H85 temperature plume of 15-
17C should advect over the region which is supportive of mid 80s.
Surface high pressure should also be off to the southeast of the
area, so southwestern return will aid in a dry atmosphere.  This
brings into question how much precipitation can develop with a weak
cold front that is pushed into the region overnight Saturday into
Sunday time frame as a weak wave rounds the Western ridge and
rides down the northwest flow into the region. However, most
guidance keeps best forcing northeast of the area.

Monday should be nice once again as 582 decimeter heights build
into the region. Temps probably kept in check though with upper
70s holding to around 80 due to a slight easterly component to the
surface breeze.

Tuesday into Wednesday, a mid level trough digs into the northern
Plains with a slight neutral to negative tilt with best forcing this
time over the upper and mid MS Valley region perhaps just slipping
into northeastern portions of the area.  Evolution and strength of
this system, as well as moisture return, presents a significant
challenge with previous intrusions and lack of open Gulf source.
Therefore, instability may also be lacking with this system.  Shear
is also progged to be fairly weak at this point.  Still keeping some
chance POPs but would be reasonable if subsequent model runs trend
POP chances down a bit.  Regardless, not expecting a pattern that is
anywhere near like the one that has been plaguing the area for the
last few days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 629 PM CDT Thu May 3 2018

VFR conditions are expected outside of convection through 04Z. MHK
will initially have some tsra in the vicinity through 01Z. TSRA
will be possible through 02Z-03Z near TOP and FOE but will watch
convective trends for possible extension. MVFR to ifr vsbys will
be possible in the TOP and FOE terminals through 03Z. Winds will
shift to the west and northwest around 10 kts in the 01Z-05Z time
period. Models hint at a short window of mvfr cigs in the 09Z-12Z
time period and have added a tempo group at TOP and FOE, otherwise
VFR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Drake
AVIATION...53
Hazardous weather outlook, May 3, 1:11 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
211 PM CDT Thu May 3 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-041915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
211 PM CDT Thu May 3 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Another round of severe thunderstorms is possible across east
central and parts of northeast Kansas this afternoon. The most
likely timing would be from the mid afternoon to early evening
hours. Storms may be capable of large hail, damaging winds, heavy
rainfall and perhaps a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 3, 4:21 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
521 PM CDT Thu May 3 2018

KSZ010-011-022-023-035>038-040000-
Marshall-Nemaha-Riley-Pottawatomie-Dickinson-Geary-Morris-
Wabaunsee-
Including the cities of Marysville, Blue Rapids, Frankfort,
Sabetha, Seneca, Manhattan, Wamego, St. Marys, Abilene,
Herington, Junction City, Council Grove, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico
521 PM CDT Thu May 3 2018

...Funnel clouds possible this afternoon...

Multiple reports of short-lived funnel clouds have been received
along a line of thunderstorms stretching from Dickinson to
Marshall counties. Conditions remain favorable for the
development of funnels for the next several hours; however, the
threat for a sustained tornado appears low at the current time. If
a funnel is spotted, please report it to the National Weather
Service. If one does touch down, a tornado warning may be issued.

Persons should remain alert and move to a place of safety if a
funnel cloud approaches the ground near your area.

Locations impacted include...
Herington, Hope, Woodbine and Latimer.

A severe thunderstorm watch remains in effect until 800 PM CDT for
east central Kansas.

Skow/BD
Special weather statement, May 3, 4:56 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
556 PM CDT THU MAY 3 2018

KSZ022-023-032330-
Pottawatomie-Riley-
556 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RILEY AND CENTRAL
POTTAWATOMIE COUNTIES UNTIL 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Manhattan, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Manhattan, Westmoreland and St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Kansas.

LAT...LON 3914 9647 3924 9666 3950 9652 3939 9623
TIME...MOT...LOC 2255Z 211DEG 24KT 3926 9652

BD
Special weather statement, May 3, 5:19 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
619 PM CDT THU MAY 3 2018

KSZ012-024-032345-
Brown-Jackson-
619 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND BROWN
COUNTIES UNTIL 645 PM CDT...

At 619 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of White Cloud to Horton. Movement
was northeast at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hiawatha, Horton, Everest, Robinson, Whiting, Netawaka, Reserve,
Powhattan, Willis and Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern Kansas.

LAT...LON 3966 9534 3965 9538 3965 9556 3959 9557
      3953 9574 3999 9557 4000 9555 4000 9534
TIME...MOT...LOC 2319Z 239DEG 45KT 3997 9540 3966 9551

BD
Special weather statement, May 3, 5:31 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
631 PM CDT THU MAY 3 2018

KSZ022-023-036-032345-
Geary-Pottawatomie-Riley-
631 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY...SOUTHEASTERN
RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES UNTIL 645 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Ogden, moving northeast at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Manhattan around 645 PM CDT.

This includes Interstate 70 between mile markers 304 and 313.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern and east central Kansas.

LAT...LON 3899 9662 3904 9674 3931 9662 3921 9637
TIME...MOT...LOC 2331Z 212DEG 23KT 3907 9663

BD
Special weather statement, May 3, 6:21 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
721 PM CDT THU MAY 3 2018

KSZ034-040045-
Ottawa-
721 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Beverly, moving east at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bennington, Tescott and Culver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 9793 3910 9753 3896 9752 3896 9793
TIME...MOT...LOC 0021Z 267DEG 41KT 3894 9808

BD
Special weather statement, May 3, 6:53 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
753 PM CDT THU MAY 3 2018

KSZ024-026-038>040-040130-
Wabaunsee-Shawnee-Jefferson-Douglas-Jackson-
753 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SHAWNEE...EAST
CENTRAL WABAUNSEE...NORTHERN DOUGLAS AND SOUTHEASTERN JACKSON
COUNTIES UNTIL 830 PM CDT...

At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Weston to 4 miles south of
Dover. Movement was east at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Topeka, Lawrence, Valley Falls, Oskaloosa, Tecumseh, Eudora, Dover,
Silver Lake, Perry, McLouth, Meriden, Hoyt, Ozawkie, Nortonville,
Lecompton, Winchester, Denison, Willard, Pauline and Williamstown.

This includes the following highways...
 Interstate 70 between mile markers 343 and 355.
 Kansas Turnpike between mile markers 171 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern and east central Kansas.

LAT...LON 3892 9507 3892 9617 3946 9557 3942 9557
      3942 9518 3897 9519 3896 9517 3898 9516
      3897 9513 3897 9511 3895 9509 3896 9508
      3898 9508 3899 9506 3893 9506
TIME...MOT...LOC 0053Z 263DEG 33KT 3943 9500 3891 9591

BD

The radar

The Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
May 3, 7:06 PM CST to 7:07 PM CST
Where
Osage County, 2.14 mi SSW of Melvern
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.470, -95.640

Tree and outbuilding damage. Wind speeds estimated near 75 MPH.

Thunderstorm Wind, Franklin

When
May 3, 7:19 PM CST to 7:20 PM CST
Where
Franklin County, 1.48 mi SSW of Homewood
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.500, -95.390

Tree and outbuilding damage. Wind speeds estimated at 60-90 MPH.

Hail, Coffey

When
May 3, 7:20 PM CST to 7:21 PM CST
Where
Coffey County, 1.48 mi NNW of Sharpe
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.300, -95.690

Hail, Dickinson

When
May 3, 7:22 PM CST to 7:23 PM CST
Where
Dickinson County, 0.69 mi N of Solomon
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.930, -97.370

Thunderstorm Wind, Geary

When
May 3, 8:23 PM CST to 8:24 PM CST
Where
Geary County, 7.21 mi SE of (Fri)marshall Aaf Ft
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -96.660

Estimated wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760268, 760269, 760272, 760270, 760273.